Blueness of the Lips or Fingernail Beds

What causes blueness of the lips or fingernail beds?1

Some people with chronic obstructive pulmonary disorder (COPD) have a symptom that is called “cyanosis.” If a person has cyanosis, it means that there is not enough oxygen in his or her blood for the body to function well.

Cyanosis describes the symptom that happens when a person’s skin, lips, or fingernail beds turn from the person’s natural color to a blue or bluish color. The color might also look grayish or dark purple.

“Central cyanosis” is blueness that mainly affects the lips, tongue, and mouth. “Peripheral cyanosis” is blueness in the skin of the arms, legs, feet, hands, fingers and fingernail beds. Both of these kinds of cyanosis can be caused by COPD or by complications of COPD.

What causes cyanosis for people with COPD?1,2

A person’s skin color is affected by the color of the blood that flows through the skin in the blood vessels. Changes in skin color can show that there is a problem with a person’s blood.

When a person is healthy, special cells in the blood called “red blood cells” deliver oxygen through the system of blood vessels from the lungs to the entire body. Each lung has millions of tiny air sacs inside it. The red blood cells absorb oxygen from the air we breathe in through the walls of each of the air sacs.

The blood cells are a bright red color when they are all fully loaded with oxygen absorbed from the lungs. When the blood cells are bright red, the skin is a healthy color.

When a person’s blood cells are not carrying enough oxygen through the body, the color of the blood cells changes from bright red to a darker bluish color. Because the blood flowing through the skin is a bluish color, it causes the person to develop a blueness of the skin, lips, or fingernail beds. Cyanosis usually happens when oxygen levels in the blood are below 90%.

Lung damage in people with COPD can prevent their blood cells from absorbing enough oxygen from the air sacs in the lungs. For instance, chronic bronchitis causes the airways that lead into the lungs to become irritated and swollen. The airways can also become clogged with excess mucus. Together, these two symptoms can make it hard for enough air to pass through the lungs and into the air sacs. Because not enough air is reaching the air sacs, not enough oxygen can be absorbed into the red blood cells.

Is cyanosis common for people with COPD?2,4

Chronic cyanosis is more common among patients who have a later stage of COPD than patients in the earlier stages. This means that they have cyanosis that does not go away, and might get worse during exercise or activity.

However, cyanosis can develop very slowly over time if the level of oxygen in the blood decreases at a slow rate. The bluish tint can sometimes be hard to notice. Many COPD patients might not even know that the amount of oxygen in their blood is getting too low.

It is common for people with COPD to have a complication called “pulmonary hypertension.” Pulmonary hypertension means that a person has high blood pressure in the blood vessels in the lungs. Cyanosis is also one of the symptoms of pulmonary hypertension.

If a person with COPD develops cyanosis suddenly or if it gets worse, it may be a sign that the person is having an acute exacerbation. This is also known as a COPD attack. COPD patients who have signs of an exacerbation should contact their healthcare provider for advice about how to manage the attack.

Can cyanosis be treated?3,4

How cyanosis is treated depends upon:

  • What is causing the cyanosis
  • How low the oxygen levels in the patient’s blood have become

When cyanosis is caused by COPD itself, then it is often treated using oxygen therapy to deliver extra oxygen into the patient’s lungs. Medicines can also be used to treat COPD or the complication that is causing the cyanosis.

Written by: Anna Nicholson | Last reviewed: July 2015.
View References
  1. Merck Manuals. “Cyanosis.” Available at: http://www.merckmanuals.com/home/lung_and_airway_disorders/symptoms_of_lung_disorders/cyanosis.html?qt=cyanosis&alt=sh [Accessed 2 February 2015.]
  2. Medline Plus. “Skin Discoloration – bluish.” Available at: http://www.nlm.nih.gov/medlineplus/ency/article/003215.htm [Accessed 2 February 2015.]
  3. Springhouse. Nursing: Interpreting Signs and Symptoms. Linppincott Williams & Wilkins (Ambler, PA). 2007. pp. 173-175.
  4. National Heart, Lung and Blood Institute. “What is pulmonary hypertension?” Available at: http://www.nhlbi.nih.gov/health/health-topics/topics/pah [Accessed 4 February 2015.]